Over 92 million prescriptions for benzodiazepines are dispensed in the United States annually, yet little is known about the experiences of those taking and discontinuing them.
The aim of this study is to assess the experiences of those taking, tapering, or having discontinued benzodiazepines.
An online survey (n = 1207) elicited information about benzodiazepine use, including long-term use, tapering, discontinuation, and withdrawal symptoms.
Symptoms associated with benzodiazepine use, tapering, and discontinuation were numerous and ranged from symptoms such as anxiety, insomnia, and nervousness to digestive problems, irregular heart rhythms, uncontrollable anger, photosensitivity, balance problems, and others. When asked how benzodiazepine symptoms affected their lives, 82.9% reported work problems, 86.3% had problems with social interactions and friendships, and 88.8% had problems with fun, recreation, and hobbies. Suicidal thoughts or attempted suicide was reported by 54.4%, and 46.8% said benzodiazepines caused lost employment. Most of the respondents for whom benzodiazepines were prescribed (76.2%) stated they had not been informed that benzodiazepines were indicated for short-term use only and that discontinuation might be difficult. About a third (31.5%) reported food allergies and/or seasonal allergies that occurred only after benzodiazepine use.
The trajectory of those who taper or discontinue benzodiazepines is unpredictable, and many patients experience a range of protracted and severe symptoms, even years after benzodiazepines were completely discontinued. Greater awareness is needed for both prescribers and patients about the potential for a difficult withdrawal from benzodiazepines.